Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Los Angeles, CA

December 27, 2004Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 27, 2004, 10:41 PM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2004, 10:41 PM PST (06:41 UTC)
Expired
Dec 28, 2004, 2:00 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2004-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2004-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1378 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
1378 m²/s²
0-3 km storm-relative helicity
1588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 280641
FFWLOX
CAC083-281000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1041 PM PST MON DEC 27 2004

...CORRECTION FOR WARNING DURATION...

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA GAVIOTA BURN  
  AREA

* UNTIL 200 AM PST

* AT 954 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE AREA OF RAIN WITH RATES UP TO 3/4 OF AN INCH OVER THE      
  SANTA BARABARA CHANNEL MOVING NORTH.

* THE AREA OF RAIN WILL MOVE OVER THE GAVIOTA BURN AREA AND FLASH    
  FLOODING WILL OCCUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3446 12028 3445 12015 3452 12014 3451 12027

$$

KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 9:30 PM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 27, 9:30 PM PST, 1 hour 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST MON DEC 27 2004

.SHORT TERM...
STRONG UPPER LOW SPINNING NEAR 35.5N/128W IS NEARLY STATIONARY AND IS
FORECAST TO STAY PUT THROUGH EARLY TUESDAY...FUNNELING CONSIDERABLE
SUBTROPICAL MOISTURE INTO THE FORECAST AREA.

00Z ETA CONTINUES THE THINKING OF 12Z MDLS IN THE BIG DETAILS BUT AS
USUAL THERE ARE MANY SMALL DIFFERENCES IN TIMING AND INTENSITY...BUT
OVERALL THE FORECAST IS ON TRACK AND THE STORM IS PROGRESSING WELL.

LOBES OF PVA BEGIN TO POUND THE AREA IN EARNEST ABOUT NOW AND PEAKS AT
NOON TUESDAY THEN PEAKS AGAIN AT 09Z WED. THESE LOBES ARE EMBEDDED IN
A VERY MOIST SOUTH FLOW WRAPPING AROUND THE UPPER LOW. THIS SOUTH FLOW
WILL QUITE LIKELY CREATE 8 TO 12 INCHES OF RAIN OVER THE SOUTH FACING
COASTAL SLOPES. JET DYNAMICS START OVER SBA TO LA COUNTIES AROUND 12Z
TUE AND THEN PEAKS OVER VENTURA COUNTY AT 18Z AND LA COUNTY AT 21Z.
LIS ARE A LITTLE HIGHER THAN PREVIOUS -2 INSTEAD OF -4 BUT STILL
THINK TSRA ARE A GOOD SHOT. AS THE MAIN MOISTURE BAND PASSES THROUGH
THERE WILL LIKELY BE LULL IN THE ACTION TUESDAY AFTERNOON. BUT THEN
THE SURFACE LOW BEGINS TO MOVE ACROSS THE AREA ARRIVING AT POINT
CONCEPTION BY 15Z AND PRODUCIGN MAXIMUM SOUTH WINDS FROM 09Z TO 12Z
THIS WILL LIKELY CREATE ANOTHER BURST OF HEAVY RAIN.

SFC LOW MOVES OUT DURING WEDNESDAY AND THE HEAVIEST OF THE RAIN WILL
END BUT SHOWERS WILL REMAIN IN ITS COLD WAKE.

.LONG TERM...(FROM PREVIOUS DISCUSSION)
LONG TERM GFS STILL INDICATING A BROAD AND MOIST ZONAL FLOW PATTERN
ACROSS MUCH OF CALIFORNIA DURING THROUGH THE WEEKEND. THE INDIVIDUAL
IMPULSES WILL BE DIFFICULT TO TIME...SO WILL KEEP A THREAT OF RAIN
THROUGH THE ENTIRE FORECAST PERIOD...WITH BEST CHANCES NORTH OF POINT
CONCEPTION.

.AVIATION...
LAX STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA SUGGESTS
WINDS 09020KT FROM 12Z TO 20Z...THIS ALONG WITH MODERATE RAIN AND
TSRA. WINDS SHIFT WESTWARD DURING THE AFTERNOON...BUT ARE FOERCAST EAST
AGAIN 09Z-15Z WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX)
WINTER STORM WARNING (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLOOD ADVISORY (SEE LAXFLSLOX)
GALE WARNING (SEE LAXCWFLOX)
SPECIAL WEATHER STATEMENT (LAXSPSLOX)
MARINE WEATHER STATEMENT (LAXMWSLOX)

&&

RORKE/GOMBERG
Hazardous weather outlook, Dec 27, 6:00 AM PST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 27 2004

CAZ034>041-044>047-051>054-059-087-088-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM CURRENTLY 350 MILES WEST OF SAN FRANCISCO
WILL REMAIN NEARLY STATIONARY DURING TODAY AND TUESDAY. THIS STORM
WILL PROUDCE A MULTITUDE OF HAZARDOUS WEATHER.

THE DEEP SURFACE LOW ASSOCIATED WITH THIS STORM WILL PRODUCE VERY
STRONG WINDS THROUGHOUT THE AREA. WIND WARNINGS ARE POSTED FOR THE
SANTA BARBARA MOUNTAINS...WIND ADVISORIES ARE POSTED FOR THE
REMAINDER OF SANTA BARBARA COUNTY...ALL OF SAN LUIS OBISPO COUNTY...
AND THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY INCLUDING THE
SANTA MONICA MOUNTAINS.

UP TO 5 INCHES OF RAIN WILL FALL OVER THE FLAT TERRAIN WHILE UP TO
10 INCHES OF RAIN IS POSSIBLE OVER THE HIGHER TERRAIN. THIS AMOUNT
OF RAINFALL COULD CAUSE FLASH FLOODING IN THE MOUNTAINS AND THE
FOOTHILLS WHERE FLOOD WATCHES HAVE BEEN POSTED.

THIS SYSTEM WILL CAUSE ALL MANOR OF HAZARDS FOR THE MARINE INTERESTS
GALE FORCE WINDS WILL DEVELOP ACROSS THE WATERS TODAY...THESE WINDS
WILL PRODUCE A LARGE SHORT PERIOD SWELL WHICH COULD CAUSE LOCAL
COASTAL FLOODING AS WELL AS AN HIGH RISK OF RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

TUESDAY WILL HAVE ALL OF THE SAME HAZARDS FORECAST TODAY...AS WELL
AS CHANCE OF THUNDERSTORMS A FEW OF WHICH COULD BE SEVERE. LOWERING
SNOW LEVELS WILL ALLOW SNOW TO ACCUMULATE AS LOW AS 6000 FEET. THE
SYSTEM WILL EXIT THE AREAS STARTING FROM THE NORTHWEST CORNER OF SAN
LUIS OBISPO COUNTY EARLY WEDNESDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE OVER THE AREA FOR THE REST OF THE
WEEK BRING CLOUDY SKIES AND A CHANCE OF RAIN SHOWERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:57 PM PSTFlash Flood WarningLOXSanta Barbara93 min
Dec 28, 12:55 AM PSTSpecial Marine WarningLOX95 min
Dec 28, 12:55 AM PSTSpecial Marine WarningLOX95 min
Dec 28, 1:09 AM PSTSevere Thunderstorm WarningLOXSanta Barbara66 min
Dec 28, 1:40 AM PSTFlash Flood WarningLOXSanta Barbara2 hr
Dec 28, 4:29 AM PSTFlash Flood WarningLOXVentura2 hr
Dec 28, 5:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles, Ventura66 min
Dec 28, 6:00 AM PSTFlash Flood WarningLOXVentura3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.